Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
SFJ

Accutane after Bactrim and liver problems - more at risk?

Recommended Posts

I was taking Bactrim for a while and it was mostly working, but after about 3-4 weeks I developed flu-like symptoms and it turned out to be an indication of liver damage. (Blood tests showed all kinds of things out of norm.) After a couple weeks now everything is back to normal and blood tests are OK again. My primary care doctor has said I should avoid all sulfa based drugs in the future.

My dermatologist has suggested putting me on Accutane and I'm fine with that, but wondering if my past reaction to Bactrim is any indication that I'll also have a reaction to Accutane. I know they're different drug families, but Accutane comes with all sorts of warnings and precautions about liver-related side effects. Has anyone else had a bad sulfa reaction but been totally fine on Accutane?

I'm sure I'll have regular blood tests while on Accutane to be safe, but would feel a lot better to know if other sulfa-allergic people have had success with Accutane (or at least not had any liver problems from it).

Share this post


Link to post
Share on other sites

I know of people who had bad reactions to sulfa on the board, and proceeded to take accutane after and were fine. People who are allergic to sulfa will really know when they are because some of the symptoms can be life-threatening. I was on bactrim for about 7 months before I started accutane, and I made a complete switch from Bactrim to Accutane in the matter of a day. I had some stomach problems on bactrim when I took it without a lot to eat, but accutane really has not been too bad so far.

I think you would be safe taking accutane, and the blood tests will show your progress. Just check on it more with your dermatologist and just use your head when you are on the medication and recognize any abnormalities. Good luck!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×